Kansas, 2017

Hail and Damaging Winds in Kansas, June 15 to 17, 2017

June 15 to 17, 2017 · NWS EAX · 38 events in 5 counties and zones

On the afternoons of June 15 through June 17 multiple rounds of severe storms raked through eastern Kansas causing widespread wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoons of June 15 through June 17 multiple rounds of severe storms raked through eastern Kansas causing widespread wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 15, 5:41 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 15, 5:41 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
641 PM CDT Thu Jun 15 2017

.Discussion...
Issued at 316 PM CDT THU JUN 15 2017

For the remainder of the afternoon, temperatures will once again
rise into the lower 90s across the area as steady warm advection
continues. Dew point values have risen into the lower to mid 70s,
making for heat indices near the 100 degree mark for areas across
eastern Kansas and western Missouri. Fortunately, this transpired
only recently as subsidence in the wake of early morning
convection helped to temporarily scour out at least some of the
low-level moisture content this morning.

Aside from the heat, the main impact in the short-term will come in
the form of additional thunderstorm activity approaching eastern
Kansas and western Missouri near sunset this evening. Convection has
recently formed across central Kansas near leeside surface low
pressure underneath increasing 850 hPa wind fields within a
very unstable air mass. Additional storms are expected to fire
across central Kansas, eventually forming an MCS by this evening.
This cluster of activity will then push ESE with time, arriving
into eastern Kansas near sunset. With the loss of convergence,
diurnal heating, and decreasing 850 hPa winds, storms are
expected to generally weaken as they approach the CWA. With that
said, an elevated highly unstable air mass will remain over the
area, coupled with steep low to mid-level lapse rates. Thus,
despite the overall weakening storm trend, the environment will
still support large hail and damaging winds for eastern Kansas and
western Missouri this evening. Storms will then continue to
weaken before arriving into central Missouri, and should clear
east of the local area by early Friday morning.

Friday's setup will be very similar to Thursday. The warm sector
will remain over the region as high temperatures approach the low
90s. Dry conditions are expected through much of the day in the wake
of dissipating storms early Friday morning. Another progged MCS will
then develop upstream Friday evening, this one being formed over
southeastern Nebraska and southwestern Iowa. Near-zonal flow aloft
will become northwesterly, which should direct storms over northwest
to north central Missouri Friday night. Once again anticipating
potential large hail and strong winds Friday night into Saturday
morning for areas particularly north of Highway 36, though this
potential may continue well into central Missouri depending on how
storms progress southward into Saturday morning.

Dew point values will continue to increase Saturday, eventually
rising into the mid 70s for areas south of the Missouri River. The
prolonged duration of the resulting increased heat indices near
criteria values may warrant a Heat Advisory for Saturday
afternoon, especially in light of weekend activities. Another
round of thunderstorms are then expected to form along a cold
front Saturday night into Sunday morning as the upstream boundary
finally receives enough of a push to advance through the local
area. Ample convergence along the front, increasing wind fields
aloft ahead of a deepening upper-level trough to the north, and
the existing unstable environment may support the best chance of
widespread severe potential locally throughout this multi-day
event. Widespread rain along the front is also anticipated,
though the progressive nature of the front should limit rainfall
amounts to generally half an inch or less.

Cooler temperatures and dry conditions will then follow early Sunday
and Monday as a surface ridge advances into the area. The pattern
will then become active once again by the mid-week as southerly
flow returns to the area.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 643 PM CDT THU JUN 15 2017

The main concern this TAF pd will be for thunderstorms capable of
producing gusty winds to 40kts and mod-hvy rain reducing vsbys to
2SM or less btn 03Z-06Z. Lgt thunderstorms or showers will remain
in the VC of the terminals thru 08Z. Byd that the TAF should
remain VFR with just sct clouds around 5kft thru tomorrow morning
before giving way to bkn mid-lvl clouds tomorrow afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...73
Hazardous weather outlook, Jun 15, 3:58 AM CST, 15 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
458 AM CDT Thu Jun 15 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
458 AM CDT Thu Jun 15 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Temperatures will climb into the lower to mid 90s with heat index
values ranging from 98 to 102 degrees this afternoon creating some
potential for heat related issues. Storms are expected to develop
over Kansas and Iowa in the late afternoon and move into our area
after sunset. Some of these storms could be strong to severe with
damaging winds being the main threat.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The pattern of hot and humid daytime hours with potential strong to
severe storms pushing through the area overnight will continue for
Friday and Saturday evenings. The dewpoints on Saturday will increase
into the mid 70s creating heat index values from 100 to 105 degrees
in the afternoon. This would be the hottest heat index temperatures
of the year so far so precautions may need to be taken for those
sensitive to heat related illnesses. The active storm pattern will
end Sunday morning with no significant hazardous weather expected
through Wednesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 15, 7:29 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
829 PM CDT THU JUN 15 2017

KSZ103>105-160215-
Johnson KS-Wyandotte KS-Leavenworth KS-
829 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WYANDOTTE...
SOUTHWESTERN LEAVENWORTH AND WESTERN JOHNSON COUNTIES UNTIL 915 PM
CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, or near Lawrence, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Olathe, Shawnee, Lenexa, Gardner, Bonner Springs, De Soto, Linwood,
Reno, Clare and Clearview City.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 211 and 216.
 Kansas Turnpike between mile markers 206 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.

LAT...LON 3906 9518 3910 9485 3880 9479 3883 9506
      3898 9506 3899 9507 3898 9509 3897 9508
      3896 9508 3897 9511 3897 9513 3898 9516
      3896 9517 3897 9519
TIME...MOT...LOC 0129Z 264DEG 23KT 3897 9517

Mell

The radar

The Pleasant Hill radar (KEAX), 85 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Leavenworth

When
June 15, 7:55 PM CST to 7:58 PM CST
Where
Leavenworth County, 4.28 mi W of Leavenworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.320, -95.000

Hail, Leavenworth

When
June 15, 8:01 PM CST to 8:04 PM CST
Where
Leavenworth County, 2.33 mi NNE of Reno
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.080, -95.100

Thunderstorm Wind, Leavenworth

When
June 15, 8:01 PM CST to 8:04 PM CST
Where
Leavenworth County, 0.54 mi E of Lansing
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.250, -94.890

Several trees down across the city of Lansing. Some were up to 10 inches in diameter, but most were in the 4 to 6 inch range.

Hail, Leavenworth

When
June 15, 8:02 PM CST to 8:05 PM CST
Where
Leavenworth County, 5.81 mi NNE of Jarbalo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -95.010

Hail, Johnson

When
June 15, 8:26 PM CST
Where
Johnson County, 1.75 mi SE of Wilder
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.010, -94.850

Thunderstorm Wind, Atchison

When
June 16, 10:17 PM CST to 10:20 PM CST
Where
Atchison County, Lancaster
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.570, -95.300

Trees and a few power lines down in Lancaster.

Thunderstorm Wind, Atchison

When
June 16, 10:23 PM CST to 10:28 PM CST
Where
Atchison County, 0.94 mi ESE of Lancaster
Measured
72 kt (83 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.566, -95.283

An Emergency Manager reported a 83 mph measured gust. These winds blew in some windows in a trained spotters truck at Kingman Road and 286th Road.

Thunderstorm Wind, Atchison

When
June 16, 10:29 PM CST to 10:32 PM CST
Where
Atchison County, 2.33 mi SSE of Atchison Earhart Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.540, -95.160

Trees were uprooted at 274th and Phillips Road. Upstream measurements were in the 70 to 85 mph range.

Thunderstorm Wind, Atchison

When
June 16, 10:35 PM CST to 10:38 PM CST
Where
Atchison County, 5.49 mi SW of Cummings
Measured
66 kt (76 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.420, -95.330

An Emergency Manager near Cummings reported a 76 mph wind.

Thunderstorm Wind, Atchison

When
June 16, 10:36 PM CST to 10:39 PM CST
Where
Atchison County, 0.69 mi S of Atchison
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.560, -95.130

An Emergency Manager near Atchison reported a 60 mph wind gust.

Thunderstorm Wind, Atchison

When
June 16, 10:53 PM CST to 10:56 PM CST
Where
Atchison County, 3.2 mi W of Potter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -95.210

Six inch tree limbs were down.

Thunderstorm Wind, Leavenworth

When
June 16, 11:06 PM CST to 11:09 PM CST
Where
Leavenworth County, 3.62 mi SSW of Springdale
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.200, -95.140

An Emergency Manager reported 60 mph wind.

Thunderstorm Wind, Leavenworth

When
June 16, 11:13 PM CST to 11:16 PM CST
Where
Leavenworth County, Lansing
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.250, -94.900

Fire department reported 60 mph wind.

Thunderstorm Wind, Leavenworth

When
June 16, 11:13 PM CST to 11:16 PM CST
Where
Leavenworth County, 0.69 mi S of Leavenworth
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.310, -94.920

Emergency Management reported 60 mph wind.

Thunderstorm Wind, Leavenworth

When
June 16, 11:16 PM CST to 11:19 PM CST
Where
Leavenworth County, 0.69 mi N of Basehor
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.140, -94.930

A few power lines were down just east of Basehor.

Thunderstorm Wind, Leavenworth

When
June 16, 11:18 PM CST to 11:21 PM CST
Where
Leavenworth County, 2.82 mi N of Fairmount
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.220, -94.940

Power lines down across the area.

Thunderstorm Wind, Leavenworth

When
June 16, 11:21 PM CST to 11:24 PM CST
Where
Leavenworth County, 2.12 mi NE of Fairmount
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -94.900

Emergency Management reported 70 mph wind.

Thunderstorm Wind, Wyandotte

When
June 16, 11:21 PM CST to 11:24 PM CST
Where
Wyandotte County, 2.82 mi S of Wolcott
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.140, -94.810

A trained spotter reported 81 mph wind, with considerable tree damage.

Thunderstorm Wind, Wyandotte

When
June 16, 11:21 PM CST to 11:24 PM CST
Where
Wyandotte County, 4.5 mi WNW of Wolcott
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -94.900

Emergency Management reported 70 mph wind.

Thunderstorm Wind, Wyandotte

When
June 16, 11:23 PM CST to 11:26 PM CST
Where
Wyandotte County, 2.55 mi ESE of Piper
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.110, -94.830

A storm chaser at the Hollywood Casino reported 80 mph winds.

Thunderstorm Wind, Leavenworth

When
June 16, 11:28 PM CST to 11:31 PM CST
Where
Leavenworth County, 2.33 mi NNE of Linwood
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.030, -95.010

Emergency Management reported 65 mph wind.

Thunderstorm Wind, Leavenworth

When
June 16, 11:29 PM CST to 11:32 PM CST
Where
Leavenworth County, Lansing
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.250, -94.900

Emergency Management reported 60 mph wind.

Thunderstorm Wind, Leavenworth

When
June 16, 11:30 PM CST to 11:33 PM CST
Where
Leavenworth County, 2.55 mi WNW of Loring
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.040, -94.960

Emergency Management reported 70 mph wind.

Thunderstorm Wind, Johnson

When
June 16, 11:35 PM CST to 11:38 PM CST
Where
Johnson County, 0.72 mi NNE of Westwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.039, -94.614

A large tree limb fell onto a car damaging the car on 49th between Booth and Adams.

Thunderstorm Wind, Johnson

When
June 16, 11:40 PM CST to 11:43 PM CST
Where
Johnson County, 3.02 mi WSW of Leawood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.930, -94.670

Public reported 60 mph wind.

Thunderstorm Wind, Johnson

When
June 16, 11:44 PM CST to 11:47 PM CST
Where
Johnson County, 1.28 mi WSW of Shawnee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.010, -94.740

Public reported 60 mph wind.

Thunderstorm Wind, Johnson

When
June 17, 12:04 AM CST to 12:07 AM CST
Where
Johnson County, 0.54 mi W of (Ixd)jhnsn Co Indsl
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.830, -94.890

ASOS at KIXD reporteda 63 mph wind gust (54 knots).

Thunderstorm Wind, Linn

When
June 17, 1:57 AM CST to 2:00 AM CST
Where
Linn County, 0.54 mi W of Pleasanton
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
38.180, -94.710

Large tree in the roadway.

Thunderstorm Wind, Leavenworth

When
June 17, 7:50 PM CST to 7:53 PM CST
Where
Leavenworth County, 0.69 mi S of Leavenworth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.310, -94.920

Trained Spotter reported 60 mph wind.

Thunderstorm Wind, Leavenworth

When
June 17, 7:51 PM CST to 7:54 PM CST
Where
Leavenworth County, Lansing
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.250, -94.900

Power lines were down in Lansing with a blown transformer. Power poles were broken in half.

Thunderstorm Wind, Leavenworth

When
June 17, 7:52 PM CST to 7:55 PM CST
Where
Leavenworth County, 2.12 mi SE of Reno
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.030, -95.090

Emergency Management reported 60 mph wind.

Thunderstorm Wind, Johnson

When
June 17, 7:53 PM CST to 7:56 PM CST
Where
Johnson County, 1.48 mi SSE of De Soto
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.960, -94.960

Trained spotter reported 68 mph wind.

Thunderstorm Wind, Wyandotte

When
June 17, 7:57 PM CST to 8:00 PM CST
Where
Wyandotte County, 2.07 mi N of Grandview
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -94.900

Trained spotter reported 60 mph wind.

Thunderstorm Wind, Johnson

When
June 17, 8:00 PM CST to 8:03 PM CST
Where
Johnson County, 0.54 mi E of Shawnee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.020, -94.710

A 2 to 3 inch tree limb was down.

Thunderstorm Wind, Johnson

When
June 17, 8:07 PM CST to 8:10 PM CST
Where
Johnson County, 1.48 mi SSE of Monticello
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.980, -94.870

A 50 foot tall, 4 foot diameter tree was knocked over.

Thunderstorm Wind, Johnson

When
June 17, 8:09 PM CST to 8:12 PM CST
Where
Johnson County, 0.87 mi SE of Merriam
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.020, -94.690

A 15 inch diameter tree was down near Merriam.

Thunderstorm Wind, Johnson

When
June 17, 8:12 PM CST to 8:15 PM CST
Where
Johnson County, 0.69 mi S of Roeland Park
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.990, -94.700

Emergency Management reported 60 mph wind.

Thunderstorm Wind, Wyandotte

When
June 17, 8:15 PM CST to 8:18 PM CST
Where
Wyandotte County, 5.02 mi ESE of Turner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.060, -94.610

A few 3 to 5 inch tree limbs were broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709040, 709041, 709044, 709042, 709043, 709045, 709046, 709047, 709062, 709063, 709048, 709065, 709068, 709069, 709050, 709052, 709071, 709072, 709073, 709074, 709076, 709077, 709075, 709053, 709078, 709079, 709081, 709055, 709082, 709056, 709083, 709084, 709085, 709058, 709059, 709060, 709086, 709061.